A four point characterisation for coarse median spaces

  • Graham A. Niblo

    University of Southampton, UK
  • Nick Wright

    University of Southampton, UK
  • Jiawen Zhang

    University of Southampton, UK
A four point characterisation for coarse median spaces cover
Download PDF

A subscription is required to access this article.


Coarse median spaces simultaneously generalise the classes of hyperbolic spaces and median algebras, and arise naturally in the study of the mapping class groups and many other contexts. Their definition as originally conceived by Bowditch requires median approximations for all finite subsets of the space. Here we provide a simplification of the definition in the form of a 4-point condition analogous to Gromov’s 4-point condition defining hyperbolicity. We give an intrinsic characterisation of rank in terms of the coarse median operator and use this to give a direct proof that rank 1 geodesic coarse median spaces are -hyperbolic, bypassing Bowditch’s use of asymptotic cones. A key ingredient of the proof is a new definition of intervals in coarse median spaces and an analysis of their interaction with geodesics.

Cite this article

Graham A. Niblo, Nick Wright, Jiawen Zhang, A four point characterisation for coarse median spaces. Groups Geom. Dyn. 13 (2019), no. 3, pp. 939–980

DOI 10.4171/GGD/510